Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- June 13, 12:53 AM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 1.11 mi NE of Oscoda
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.432, -83.316
A cluster of strong thunderstorms moved off of northern lower Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A cluster of strong thunderstorms moved off of northern lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 13, 12:01 AM EST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 101 AM EDT Tue Jun 13 2017 .UPDATE... Issued at 1029 PM EDT Mon Jun 12 2017 Area of strong/svr convection continues to fire along the boundary laying across Wisconsin and Lower Michigan late this evening. Pronounced bow echo fell apart earlier this evening over Eastern Wisconsin but has again organized/evolved into another more compact bow echo now pushing NE thru Lake Michigan toward Manistee and Benzie counties. Watch has been issued for locations along and south of M-72 along the instability axis and the northern edge of the 850 mb theta E ridge. Primary threat from these storms is damaging winds given bulk shear values of 30-40 kts...with little threat of large hail considering a current freezing level of 14,600 ft. Severe Thunderstorm Watch is in effect until 4 am. Close monitoring of storms is ongoing. Will issue warnings if/when needed as this event unfolds. && .NEAR TERM...(Tonight through Tuesday) Issued at 322 PM EDT Mon Jun 12 2017 ...Active pattern persists... High Impact Weather Potential...additional thunderstorms anticipated tonight into Tuesday. Marginal risk for severe. Pattern Synopsis/Forecast...Stalled boundary still sits through the straits/tip of the mitt region and stretching back into the Midwest...and seems to have sagged slightly southward over the last few hours. SCT-BKN cloud cover remains across much of northern Michigan with some afternoon CU bubbling up. Much warmer down through central and southern lower Michigan with somewhat of a differential heating boundary bisecting lower Michigan. Overnight convection never fully diminished. Instead...new convection has been reforming all day along a definitive low level confluence axis that stretches from central Wisconsin eastward across the lakes and through central lower Michigan. New cell generation over the lake probably getting fed from instability back through Wisconsin and a locally strong low level jet out over cold Lake Michigan. Primary Forecast Concerns...convective evolution. One batch of showers/storms is already ongoing back through southern Minnesota pushing E/NE. There may be some additional thunderstorm development eastward in the vicinity of the front through central/southern Wisconsin over the next few hours...where atmosphere is very unstable and largely uncapped. Either way...expectation is for one or more clusters of showers/storms to further organize to our west later this evening and make a run into northern and central lower Michigan during the overnight hours into Tuesday morning. Severe weather threat will be hampered by weaker instability and shear profiles across our area...and time of day. But some stronger updrafts could produce some larger hail. && .SHORT TERM...(Tuesday night through Thursday) Issued at 322 PM EDT Mon Jun 12 2017 ...Continued unsettled weather at various times... High impact weather potential: Isolated thunderstorm possible Tuesday night. Marginal risk for severe thunderstorms Wednesday evening-night. Pattern forecast: Cutoff upper level low pressure over Montana Tuesday evening will progress northeastward into central Canada by Wednesday morning. Downstream ridging will be the result across the midsection of the country with the ridge axis crossing northern Michigan during the midday hours Wednesday. Closer to the surface, Tuesday's weak surface boundary that sags across northern Great Lakes will effectively lift back northward as a warm front during the day Wednesday. This is expected to usher in another round of deep layer moisture with PWs rising to near or slightly above 1.50 inches by Wednesday afternoon, along with better chances for more numerous showers and thunderstorms before a cold front crosses the region late in the day on Thursday. Primary forecast concerns/challenges: Timing and location of PoPs through the period, along with gauging severe weather potential. Trends continue to favor a window of rather dry weather across the bulk of the forecast area Tuesday night as drier air impedes on the region from the north, although with such an unsettled pattern plaguing the area, can't completely rule out a scattered shower or two being wrung out, mainly south of M-72. Scattered shower and thunderstorm chances gradually increase beyond midday Wednesday, and more so Wednesday evening-night, as the aforementioned surface boundary reorients in more northwest to southeast fashion and creeps northward allowing deep layer moisture to increase once again. All of northern Michigan is painted in a Marginal Risk for severe thunderstorms via SPC's latest Day 3 outlook. While the better threat is certainly centered to our west over Wisconsin associated with greater instability and deep layer shear, guidance continues to prog 500-1000 J/kg of MLCAPE, mainly west of I-75 by Wednesday evening through the first half of the overnight hours. With increased mid-level support during the late afternoon and evening, an isolated strong-severe storm seems feasible locally. High temps Wednesday varying from the low 70s across eastern Upper to the low 70s-low 80s for northern Lower...warmest southwest. On and off shower and thunderstorm chances continue through much of the daylight hours on Thursday along with another conditional severe weather chance. Thursday's severe chances likely hinge on cold frontal timing extending south from weakening low pressure approaching Hudson Bay. At this juncture, despite a relative lack of deep layer shear across northern Michigan, nearly all guidance suggests at least several hundred J/kg of MLCAPE developing by midday, although anticipated cloud cover may limit this to an extent. Worth monitoring future outlooks as frontal timing and any associated severe weather chances come into better focus. Highs topping out in the low-mid 70 across eastern Upper to the low 80s south of the bridge. .LONG TERM...(Thursday night through Monday) Issued at 322 PM EDT Mon Jun 12 2017 Temperatures will slowly work their way back to normal levels through the extended period after cold frontal passage Thursday. The slight drying behind the cold front will be short lived, with moisture return kicking in hot on it's heels as PWATS return to 1"+ by Friday afternoon. Shortwave energy moving through the northern stream could help to kick off some showers over the weekend, with hints of a stronger wave Saturday bringing some thunder potential. Bottom line, warm and unsettled pattern will continue into next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 100 AM EDT Tue Jun 13 2017 Showers and thunderstorms will gradually exit east out of our area overnight. However...the chance of showers and storms will remain thru the morning hours (at least) as the boundary slowly sags southward thru Lower Michigan. Overall conditions will remain VFR...but may drop to MVFR within heavier showers/storms. Also...so fog development is expected overnight mainly along the lakeshores. Light/variable wind tonight will become easterly AOB 10 kts on Tuesday. && .MARINE... Issued at 322 PM EDT Mon Jun 12 2017 Some gustiness out there this afternoon into this evening. But overall lighter winds and waves are anticipated on the lakes through Tuesday...although winds and waves will be locally higher in and near thunderstorms. Stronger southeast winds develop on Wednesday and will likely result in small craft advisory conditions for parts of Lake Huron and up into the Saint Marys river/Whitefish Bay area. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MLR NEAR TERM...TBA SHORT TERM...MJG LONG TERM...MJG AVIATION...MLR MARINE...TBA
Hazardous Weather Outlook National Weather Service Gaylord MI 333 PM EDT Mon Jun 12 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-131000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 333 PM EDT Mon Jun 12 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Another round of thunderstorms is expected to roll through parts of northern lower Michigan later this evening and overnight. An isolated severe thunderstorm is possible...particularly south of M-72...with gusty winds and large hail the primary concern. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms are possible at various times across portions of northern Michigan through Saturday. There is marginal risk for severe storms south of M-72 on Tuesday and across all of northern Michigan on Wednesday. Strong winds and large hail are the main threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1153 PM EDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM HEAVY RAIN 1 NNW WELLSTON 44.23N 85.96W
06/12/2017 M1.29 INCH MANISTEE MI CO-OP OBSERVER
&&
JSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1154 PM EDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HEAVY RAIN 5 SSW BRETHREN 44.23N 86.06W
06/12/2017 M0.73 INCH MANISTEE MI TRAINED SPOTTER
&&
JSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
147 AM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG ROSE CITY 44.42N 84.12W
06/13/2017 OGEMAW MI TRAINED SPOTTER
TREES DOWN ON A HOUSE.
&&
JSLThe NCL Michigan radar (KAPX), 123 km away, was scanning. The volume nearest the first event began at 05:54 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2017Every state in 2017This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712080.